Here is a description of grand mal seizures (also known as generalized tonic-clonic seizures), a common manifestation of epilepsy:
Generalised Tonic Clonic Seizures Generalised tonic-clonic seizures are sometimes called a fit or convulsion. They are the most universally recognised seizures.And here is the CDC's description of what happens in a case of poisoning by sodium cyanide, which releases hydrogen cyanide gas:
They often begin with a sudden cry. If standing, the person will fall to the ground and lose consciousness.
The body becomes quite stiff (tonic) shortly followed by jerking of the muscles (clonic). Breathing is shallow or temporarily suspended causing the lips and complexion to look grey/bluish. Saliva (sometimes also blood if the tongue has been bitten) may come out of the mouth, and there may be loss of bladder control.
The seizure usually lasts approximately two minutes and is followed by a period of confusion, agitation and extreme tiredness. Headaches and soreness are also common afterwards.
- EFFECTS OF SHORT-TERM (LESS THAN 8-HOURS) EXPOSURE: Early symptoms of cyanide poisoning include lightheadedness, giddiness, rapid breathing, nausea, vomiting (emesis), feeling of neck constriction and suffocation, confusion, restlessness, and anxiety. Accumulation of fluid in the lungs (pulmonary edema) may complicate severe intoxications. Rapid breathing is soon followed by respiratory depression/respiratory arrest (cessation of breathing). Severe cyanide poisonings progress to stupor, coma, muscle spasms (in which head, neck, and spine are arched backwards), convulsions (seizures), fixed and dilated pupils, and death. The CNS is the most sensitive target organ of cyanide poisoning. Cardiovascular effects require higher cyanide doses than those necessary for CNS effects. In serious poisonings, the skin is cold, clammy, and diaphoretic. Blue discoloration of the skin may be a late finding. Severe signs of oxygen deprivation in the absence of blue discoloration of the skin suggest cyanide poisoning.
- Mild to moderate: CNS effects: headache, confusion, anxiety, dizziness, weakness (malaise), and loss of consciousness. Cardiovascular effects: palpitations. Respiratory effects: respiratory tract irritation, difficulty breathing or shortness of breath (dyspnea), and transient increase in rate and depth of breathing (hyperpnea). GI effects: nausea and vomiting (emesis).
- Severe: CNS effects: coma, seizures, and dilated pupils (mydriasis). Cardiovascular effects: shock, abnormal or disordered heart rhythms (dysrhythmias), critically low blood pressure, and cardiac arrest. Respiratory effects: abnormally rapid, followed by abnormally slow respirations; accumulation of fluid in the lungs (pulmonary edema); and respiratory arrest. Eye effects: dilated pupils, inflammation of the surface of the eye, and temporary blindness.
I highlighted the parts of these two descriptions that appear to overlap. Whether there are dilated pupils (mydriasis) in a grand mal seizure isn't clear, for apparently the eyes roll back into the head during such a seizure. Also, I couldn't find much information about whether cyanide poisoning causes a sudden cry; it can cause gasping, though, when injected into the brainstems of cats (the study cats were anesthetized), and abrupt onset gasping is sometimes seen in severe cyanide poisoning cases.
Why am I pointing out these similarities? Our bodies make endogenous hydrogen cyanide ("HCN"). Yes, the same poisonous gas used in the Nazi death camps. HCN is a little molecule--just one hydrogen, one carbon, and one nitrogen together in a linear bond--so it's not surprising that it would be a product of some of the many chemical reactions that occur in a body. When dissolved in water, HCN releases a cyanide ion that halts cellular respiration. Fortunately we have internal methods of detoxifying cyanide, the primary mechanism being the rhodanese-catalyzed conversion of cyanide to thiocyanate; these methods can, however, be overwhelmed by acute cyanide poisoning.
Cyanide is generated in neuronal tissue. So could epileptic seizures be the result of cyanide poisoning, localized in the brain, that is caused by the body’s own production of hydrogen cyanide? That is my hypothesis.
A seizure is defined as "a temporary dysfunction of the brain consisting of an excessive synchronous neuronal discharge." Cyanide appears to dramatically (by 300%) increase the spontaneous discharge of a type of neuron found in the brainstem, which is where grand mal seizures are suspected to originate. A 1997 study documented that endogenous cyanide generation in neuronal tissue was increased significantly by mu opiate receptor agonists (the 1997 study was confirmed per this 2004 article), and per this 2012 study mu opiate receptors are known to be involved in seizures and are enhanced in the hippocampus (located in the medial temporal lobe) of patients with drug-resistant temporal lobe epilepsy (this 1988 study also seems to connect mu opiate receptors with epileptic seizures). And this might be too big a stretch, but a very recent study found that 3-MST, an enzyme which helps detoxify cyanide and is required for biosynthesis of thiosulfate (which rhodanese uses to convert cyanide into thiocyanate), was mainly located in living, not dead, neurons after traumatic brain injury (TBI), which suggests the possibility that cyanide accumulation in a TBI-caused lesion might be implicated in post-TBI epilepsy.
If this cyanide-epilepsy theory has merit, then does it point to something a person can do diet-wise to decrease the risk of experiencing seizures? I haven't come across any medical websites citing trigger foods that are clearly associated with the occurrence of epileptic grand mal seizures, although such websites do sometimes warn against caffeine, especially if it interferes with sleep patterns. Cyanide is found in several foods, including almonds, soy, cereal grains, tapioca (also known as cassava or yuca), lima beans, cherry juice, and bamboo shoots. Interestingly, a study last year in Ghana linked cassava consumption to active convulsive epilepsy. Also, a couple years ago a UW-A seizure researcher found that replacing soy protein mouse chow with a casein-based chow resulted in a 50% decrease in seizures; she suspected the component of soy that might be causing the increased seizures is phytoestrogens, but perhaps cyanide could be partially to blame. Further, since cereal grains contain cyanide, perhaps avoiding them is one reason why ketogenic diets have been observed to alleviate epilepsy. I therefore conclude that decreasing consumption of cyanide-containing foods will likely help diminish the occurrence of epileptic seizures.
Another thing that might be helpful--if this theory has merit, of course--is taking multivitamins that contain the hydroxocobalamin form of B12 instead of the cyanocobalamin form of B12 and avoiding cyanocobalamin-fortified foods. Rather than ingest extra cyanide, it makes sense instead to supplement with hydroxocobalamin, for hydroxocobalamin is a form of B12 that just happens to be an approved, effective treatment for cyanide poisoning.